Skip to main content
Explore URMC

URMC Logo

menu
URMC / Patients & Families / Health Matters / July 2017 / Taking Tylenol: Does OTC Mean Risk-Free?

Taking Tylenol: Does OTC Mean Risk-Free?

It’s easy to get, relatively inexpensive and one of the most commonly used drugs in the world, but that doesn’t mean acetaminophen—best known as Tylenol®—is risk-free. UR Medicine Pharmacy Director Curtis Haas shares tips for using this medication safely.two white tablets in the palm of a hand

Acetaminophen is an ingredient in hundreds of prescription and over-the-counter drugs, often combined with other medications. When used correctly, it’s safe and effective—especially for common ailments like pain or fever. But improper use can cause severe liver injury and death. In fact, acetaminophen is the leading cause of acute liver failure in the U.S., with roughly 1,600 cases each year attributed to acetaminophen poisoning. Roughly half of these cases are due to accidental or unintentional overdoses.

If you use acetaminophen, heed these tips to reduce your risk of accidental overdose:

  • Know what you’re taking. Read labels and avoid taking more than one product at a time that contains acetaminophen.
  • Learn the lingo. Prescription products containing acetaminophen are often labeled with the abbreviation “APAP,” short for the chemical name of the drug. Many people do not realize that their prescription pain reliever contains acetaminophen, and they may combine it with other acetaminophen products leading to an unintentional overdose. If you’re not sure if a prescription product contains acetaminophen, ask your pharmacist.
  • Don’t overdo it. Do not use more than the recommended maximum dose of acetaminophen. The Food and Drug Administration recommends no more than 4000mg per day, however many experts caution that a maximum dose of 3000mg may be safer. In 2011, the manufacturer of Tylenol® voluntarily lowered the recommended dose to no more than 3000mg per day.
  • Take as directed. Do not take more of a prescription pain reliever than directed by your doctor. Many of these products contain acetaminophen (Vicodin®, Percocet®, etc.) and increasing the dose can lead to an excessive dose of acetaminophen.
  • Be precise. Liquid forms of acetaminophen for children should only be given using the measuring device that comes with the actual container being used. Follow directions closely based upon your child’s age and weight. If you’re unsure about the right dose, don’t hesitate to ask your doctor or pharmacist.
  • Don’t drink. Alcohol in combination with acetaminophen can increase the risk of liver injury so avoid drinking while you’re taking it.

A word of caution: Those who have underlying liver injury from other causes are at increased risk from acetaminophen and should avoid regular use or high doses.

Acetaminophen has been available in the U.S. since 1951 and has been a valuable and safe treatment for millions of people. Over the past few years the FDA has been taking steps to increase the safety of the drug by changing the labeling, decreasing the amount of acetaminophen in prescription products, promoting safe use and warning doctors about the dangers of excessive doses. Following these suggestions should help keep you and your family safe from the dangers associated with unintentional or accidental overdoses of acetaminophen.

 

Curtis Haas, PharmD

 

Curtis E. Haas, PharmD, FCCP, is Director of Pharmacy for the University of Rochester Medical Center.

 

 

 

Lori Barrette | 7/20/2017

You may also like

No related posts found.